Search the LHSFNA website
Published: August, 2009; Vol 6, Num 3

 

FDA Reconsiders Acetaminophen, Other Drug Risks

In recent actions involving medications that may be used by Laborers or their family members, the Food and Drug Administration (FDA) issued new requirements for warnings on the packaging of certain prescription painkillers and smoking cessation medications and considered lowering the strength of over-the-counter (OTC) acetaminophen, commonly sold as Tylenol.

“Although these new warnings are serious and suggest the need for added caution, the most important thing to remember is to carefully follow the directions that are on the label or issued by your physician,” says LIUNA General Secretary Treasurer and LHSFNA Labor Co-Chairman Armand E. Sabitoni, acknowledging that pain management is a common concern among Laborers. “Painkillers have associated risks, but, if taken as directed, the risks are minimal. Read the labels, listen to your doctor, follow his or her advice and report back immediately if you sense any unexpected outcome.”

Acetaminophen

Acetaminophen – in OTC and prescription form – was the subject of a series of recent FDA decisions. The problem with acetaminophen is its impact on the liver. According to the FDA, “Liver damage can develop into liver failure or death over several days.”  However, the symptoms – loss of appetite, nausea and vomiting – take time to develop and may, at first, seem to indicate only flu or some other less serious illness, so patients may not seek proper medical attention in time to save their lives.

Each year, about 42,000 people overdose – about half accidentally – on prescription painkillers that contain acetaminophen, and liver damage is a frequent outcome, sometimes resulting in death. Common among such medications are Vicodin (hydrocodone), Percocet (oxycodone) and Tylenol 3 (codeine).

On June 30, an FDA advisory panel voted 36 to 1 to recommend “black box” warnings for prescription medications that combine acetaminophen with another drug. Although the FDA has yet to officially act on the recommendation of its panel, it rarely ignores so one-sided a vote. Once imposed, warnings that the drug may cause serious or even life-threatening adverse effects will be printed within a distinctive black box on each drug’s package insert.

For Laborers and their family members, it is important to recognize that acetaminophen is much more commonly consumed in OTC products than in prescription medications. As one pain specialist notes, “[Because] many patients with chronic pain rely on these [OTCs] on a daily basis, the amounts of total acetaminophen consumed can be staggering.” Yet, it is precisely because so many people rely so much on these drugs that the panel, which voted narrowly (20 to 17) to ban all prescription products containing acetaminophen, voted (24 to 13) against any ban on OTC acetaminophen. It did, however, urge lowering the recommended daily dose below its current 4,000 mg level and setting the recommended maximum single dose at 650 instead of 1,000 mg.

Darvon, Davocet

In another decision involving prescription painkillers of a different sort, last month the FDA overruled the close (14 – 12) recommendation of its advisory panel to ban propoxyphene products, such as Darvon and Davocet. Instead of a ban, the agency imposed the requirement of black box warnings.

The advisory panel had cited questions about propoxyphene’s painkilling effectiveness and its relatively high risk of death when overdosed. In overruling the panel, the FDA’s Center for Drug Evaluation and Research Director pointed out that all pharmacologic options for pain have liabilities, and, if taken as directed, propoxyphene “is an acceptable choice for the treatment of mild to moderate pain.” Sharply disagreeing with the FDA’s decision, Public Citizen, which had petitioned for the ban, said it would appeal the decision to the FDA’s new director or to federal court. In the meantime, prescription access to these drugs remains unrestricted.

“If you have a prescription for Darvon, Davocet or another propoxyphene, exercise caution in it use,” says Mary Jane MacArthur, the LHSFNA’s Health Promotion Division Director. “As with other prescription painkillers, the danger is in overdosing. Always follow your doctor’s directions to lower the risk of an adverse effect. Be sure to ask your doctor about the signs of a harmful reaction and notify him or her immediately if you experience any.”

Smoking Cessation Meds

Last month, the FDA also decided to require black box warnings on two widely-used smoking cessation medications, Chantix (varenicline) and Zyban (bupropion or bupropionhydrochloride). 

The additional warnings were based on reports submitted to the FDA’s Adverse Event Reporting System. The reports showed that some individuals using these drugs experience changes in behavior, become depressed or have their depression worsen and have thoughts of suicide or dying. In many cases, the problems start and stop with the usage and discontinuation of the drugs. Some people, however, continue to have symptoms after they discontinue use, and in a few cases, the symptoms begin after usage ends.

There is no assertion in the FDA’s decision to require warnings that the drugs actually cause suicide. Moreover, the drugs are taken to assist in ending tobacco use, and some of these symptoms may also be signs of nicotine withdrawal. Indeed, in requiring the new warnings, an FDA official stressed that “the serious adverse events associated with taking these products must be weighed against the significant benefits of quitting smoking.”

However, the agency recommends that persons who experience these kinds of symptoms when using the drugs stop taking the medicine and contact their health care provider right away.

“Each of us is ultimately responsible for our own health care and treatment, including the use of drugs, whether prescription or over-the-counter,” Sabitoni reiterates. “Talk with your doctor about your drug use, know the risks and the signs of possible danger and take decisive action if you have adverse symptoms or reactions.”

[Steve Clark]